Montana, 2007

Hail in Montana, July 9, 2007

July 9, 2007 · NWS BYZ · 4 events in 2 counties and zones

A supercell thunderstorm producing golfball to baseball sized hail moved across Fallon County, mainly affecting rural areas just outside of Baker.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A supercell thunderstorm producing golfball to baseball sized hail moved across Fallon County, mainly affecting rural areas just outside of Baker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 9, 1:03 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 9, 1:03 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
203 PM MDT MON JUL 9 2007

.SHORT TERM...VALID FOR TUE AND WED...

ACTIVE WEATHER IN STORE FOR OUR EAST THIS AFTN/EVNG...THEN A
PERIOD OF QUIET AND COOLER WEATHER THROUGH WEDNESDAY.

SEVERE CONVECTION FIRING JUST NORTH OF CUSTER COUNTY. CONVECTION
SHOULD CONTINUE TO SPREAD SOUTH FROM THERE AS STRONG UPPER WAVE
DRIVES FROM SOUTHERN SASKATCHEWAN INTO THE NORTHERN PLAINS. SFC
BOUNDARY ACTING LIKE A DRY LINE IS TO THE EAST OF BIL BUT NOT
QUITE TO MLS. DEWPTS W-E ACROSS THE BOUNDARY RANGE FROM THE LOW
40S TO LOW 60S. PWATS STILL EXCEED AN INCH IN OUR EAST. ADEQUATE
INSTABILITY AND INCREASED SHEAR AS STRONG MID LEVEL JET SPREADS IN
WILL LEAD TO THREAT OF SEVERE IN OUR FAR EAST. SHOULD SEE A BAND
OF SHOWERS/TSTMS SPREAD ACROSS OUR EASTERN PARTS AFTER THE SEVERE
THREAT ENDS...IN ASSOCIATION WITH UPPER TROF ITSELF AND BRIEF
PERIOD OF MODERATE QG FORCING. THIS ACTIVITY WILL DIMINISH QUICKLY
LATER THIS EVENING AS STRONG SUBSIDENCE WORKS IN BEHIND TROF.
DRIER/FASTER/DOWNSLOPING W-NW FLOW WILL KEEP THINGS DRY FROM
BILLINGS WESTWARD.

STRONG COLD FRONT PUSHING FROM THE NORTH HAS GONE THROUGH CTB AND
IS APPROACHING GTF. STRONG COLD ADVECTION AND RESULTANT PRESSURE
RISE MAX WILL NO DOUBT YIELD A BRIEF PERIOD OF GUSTY N-NW WINDS
LATE THIS AFTERNOON AND EVENING. HAVE UPPER SPEEDS A BIT MORE IN
THE GRIDS...ESPECIALLY IN FAVORED LOCATIONS SUCH AS JUDITH GAP
AND SHERIDAN. COULD SEE GUSTS EXCEED 40 MPH IN THESE LOCATIONS.

FIRE WEATHER CONCERNS FOCUS ON WIND SHIFT LATE THIS AFTN AND
EVENING AND WILL HIGHLIGHT THIS IN THE AFTERNOON FWF. COOLER AND
MORE HUMID AS WELL AS LIGHT WINDS THE NEXT FEW DAYS.

MUCH COOLER NIGHT TONIGHT AS 850MB TEMPS FALL TOWARD 10C WITH
BUILDING SFC RIDGE. COOLEST DAY IN A FEW WEEKS IN STORE FOR
TOMORROW AS NE FLOW WILL LIMIT MIXING WITHIN AN ALREADY COOL
AIRMASS. HIGHS SHOULD MAX ONLY IN THE 70S. MODERATION BEGINS
WED...BUT NW FLOW ALOFT AND EAST SFC WINDS WILL KEEP WARMUP
GRADUAL. JKL

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MADE ONLY SMALL CHANGES TO GOING EXTENDED FORECAST. MODELS
CONTINUED TO SHOW AN UPPER RIDGE SLIDING EAST OVER THE AREA
THURSDAY THROUGH SAT...WHICH WILL BRING ABOVE NORMAL TEMPERATURES
TO THE REGION. RIDGE THEN FORECAST TO FLATTEN A BIT FOR SUN
THROUGH MON. EASTERN PORTION OF THE AREA WILL BE UNDER NW FLOW
ALOFT ON THU AND FRI WITH GFS INDICATING SOME MOISTURE IN THE
FLOW. SOUNDINGS HAD A FEW HUNDRED JOULES OF CAPE AND GFS HAD WEAK
SHORTWAVES MOVING THROUGH THE AREA. A LOW POP MAY BE WARRANTED IN
THE E THROUGH FRI BUT WILL HOLD OFF FOR NOW SINCE TREND HAS BEEN
TO DRY OUT THE PLAINS. DID INCREASE CLOUDS OVER THE NE ON THU
HOWEVER. HIGH TEMPS THU WERE IN GOOD SHAPE OVERALL...BUT DID LOWER
THEM IN BAKER AS 700 MB TEMPS WERE ONLY +3 BY 00Z FRI AND HAVE
BEEN TRENDING LOWER WITH SUCCESSIVE MODEL RUNS. THU NIGHT LOOKED
CLEAR AND CALM SO NUDGED MINS DOWN. OTHERWISE...MADE NO CHANGES TO
LOW MOUNTAIN POPS THROUGH SAT.

MOISTURE AND LIFT INCREASE UNDER THE FLATTENING RIDGE FOR EARLY
NEXT WEEK. ADDED LOW POPS ACROSS THE AREA FOR SUN NIGHT...AND
POPS IN SE AND BIG HORNS FOR MON. RAISED MINS A BIT FOR SAT NIGHT
AND SUN NIGHT WITH GFS TRENDING WARMER AND INCREASED CLOUD COVER. ARTHUR

&&

.AVIATION...

VFR CONDITIONS ACROSS MOST THE AREA THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
SOUTHEAST MONTANA EAST OF KMLS. THE MAIN THREAT WILL BE LARGE HAIL
AND GUSTY WINDS TO 55 KTS. MVFR CONDITIONS WILL ALSO BE POSSIBLE
IN AND AROUND ANY THUNDERSTORMS. A COLD FRONT WILL ALSO MOVE
ACROSS THE AREA LATE THIS AFTERNOON SHIFTING WINDS TO THE
NORTHWEST AND GUSTING UP TO 30 KTS. STOPPKOTTE

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 053/076 054/082 057/083 059/090 061/092 063/093 063/093
    00/U    00/U    00/U    00/U    00/U    01/U    20/U
LVM 050/078 045/083 048/084 050/088 052/091 056/087 052/087
    00/U    00/U    00/U    00/B    00/U    02/T    21/U
HDN 052/079 048/084 054/087 058/092 059/095 062/096 061/096
    00/U    00/U    00/U    00/U    00/U    00/U    20/U
MLS 053/076 051/082 053/084 059/088 061/093 063/093 062/093
    20/U    00/U    00/U    00/U    00/U    00/U    20/U
4BQ 053/075 049/081 054/083 058/088 063/092 062/095 062/095
    30/U    00/U    00/U    00/U    00/U    00/U    22/T
BHK 052/072 047/077 052/077 052/083 057/087 058/088 058/088
    30/N    00/U    00/B    00/U    00/U    00/U    21/U
SHR 053/077 048/080 049/084 055/086 056/089 057/092 057/092
    20/U    00/U    00/B    00/U    00/U    00/U    20/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 8 PM MDT THIS
      EVENING FOR ZONES 32-33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 9, 12:16 PM MST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
116 PM MDT MON JUL 9 2007

MTZ030>033-036>038-057-058-067-WYZ098-099-101930-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
ABSAROKA/BEARTOOTH MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-
SHERIDAN FOOTHILLS-
116 PM MDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER
SOUTHEAST MONTANA...NORTH CENTRAL WYOMING AND THE
ABSAROKA/BEARTOOTH MOUNTAINS THIS AFTERNOON AND EVENING.

SOME STORMS MAY BE SEVERE OVER CUSTER...POWDER RIVER...FALLON AND
CARTER COUNTIES THROUGH EARLY THIS EVENING. THE MAIN THREATS FROM
THE STORMS WILL BE LARGE HAIL TO THE SIZE OF QUARTERS...WIND GUSTS
IN EXCESS OF 60 MPH AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-039>042-056-063>066-068-101930-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-CRAZY MOUNTAINS-
116 PM MDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Fallon

When
July 9, 2:30 PM MST
Where
Fallon County, 5 mi S of Baker
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.298, -104.280

Hail, Fallon

When
July 9, 2:36 PM MST
Where
Fallon County, Baker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.370, -104.280

Nickel to quarter size hail was reported in Baker.

Hail, Fallon

When
July 9, 2:40 PM MST
Where
Fallon County, 3 mi S of Baker
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
46.327, -104.280

Baseball size hail with a few softball size hailstones were reported just south of Baker.

Hail, Carter

When
July 9, 3:03 PM MST
Where
Carter County, 6 mi E of Albion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.180, -104.157

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47439, 47440, 47441, 47443.